WHAT ARE OPIOIDS?
Opioids are powerful psychoactive chemicals that have the ability to effectively relieve pain by binding with receptors in the brain to block pain signals from the body. When used as prescribed, opioids help control severe or chronic pain.
Prescription opioids can create a sense of euphoria, drowsiness, and tranquility. The longer an individual individuals uses painkillers, they will begin to experience withdrawals without the substance. This leads to further use, increased doses, dependency and addiction. Once the individual builds a tolerance to opioids, they will need to use greater amounts to achieve the desired effects, which increases the risk of overdose.
Commonly misused prescription opioids include: Roxicodone, hydrocodone (Vicodin), oxycodone, (OxyContin), tramadol and codeine (cough medicine).
Fentanyl was developed as a strong prescription painkiller for patients with severe, long-term pain. It is similar to morphine but is 50 to 100 times more potent and extremely dangerous to misuse. Ingesting even a tiny amount--as small as 2 milligrams--can cause overdose or death.
Fentanyl has become a more prevalent substance on the streets, with non-opioid substances being cut with fentanyl to enhance potency. This is a driving force in the opioid epidemic; in 2021, 85% of fatal overdoses in Mendocino were caused by fentanyl.
There are test strips available to order online to check if a substance contains fentanyl.
Heroin is a dangerous and illegal street opioid. People may use it as a replacement for legal pain medication but it has no medical use. It is highly addictive and often deadly. Due to the other substances that heroin is "cut" with--such as baking soda, starch or detergent--injecting heroin can lead to abscesses, infections, and collapsed veins.
WHAT IS NALOXONE (NARCAN)?
Naloxone is an opioid antagonist, a safe and legal antidote to reverse an opioid overdose. It neutralizes the opioids' effects on the receptors, reverses fatal side effects and helps the overdose victim breathe again.
Training video: Administering Naloxone
It only takes a few minutes to learn how to save a life. Watch these short videos to learn:
- What causes an opioid overdose
- How to recognize an opioid overdose
- What to do in case of overdose
- How to administer naloxone
"Administering Naloxone” equips public health agencies, community organizations, friends, family members and others with the knowledge and skills needed to prevent opioid-related deaths by using naloxone, a drug that can reverse an overdose. The 11 minute training video includes a six point checklist on how to recognize when a person is overdosing and demonstrates how to dispense naloxone and provide post-overdose care.
The video was produced by the California Department of Public Health (CDPH) Safe and Active Communities Branch as part of a comprehensive strategy to address opioid misuse and prevent overdose deaths. Learn more here.
CDPH Director and State Health Officer Dr. Karen Smith has also issued a statewide standing order that allows for the distribution and administration of naloxone. Obtain more information and apply for the statewide standing order here.
Adapted from Ventura County Behavioral Health / www.venturacountyresponds.org